Minnesota, 2005

Tornado in Minnesota, April 19, 2005

April 19, 2005 · NWS MPX · 2 events in 1 county or zone

1 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 19, 2:00 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 19, 2:00 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT TUE APR 19 2005

.DISCUSSION...
WELL DEFINED VORT MOVING ACROSS S MN CARRYING WIDESPREAD
PRECIPITATION INTO WISCONSIN.  RESIDUAL LIGHT RAIN WILL CONTINUE IN
THE EVENING IN EC MN FROM LOWER CLOUDS LEFT IN WAKE OF VORT.  AREA
OF RATHER UNSTABLE AIRMASS OVER CENTRAL INTO NE MN HAS BEEN
SUPPORTING CLUSTERS OF THUNDERSTORMS. SB LIFTED INDEX HAS BEEN AS
LOW AS B4 WITH INSTABILITY ALSO PRESENT IN MID LEVELS WITH K INDEX
IN THE LOWER 30S.  VERY WEAK 850 MN THETA E ADVECTION HAS ALSO AIDED
THESE STORMS.   WEAK SHORTWAVE SHOWN ON WV IMAGERY ACROSS NW MN INTO
OT HAS ALSO BEEN PICKED UP BY 18Z ETA.  PASSAGE OF THIS FEATURE
DURING THE EVENING ALSO WITH SOME RIDGING INTO CENTRAL MN SHOULD
SQUASH THESE STORMS.  COOLER NELY FLOW TO TO BRING IN A DRY DAY ON
WEDNESDAY.  HAVE SOME CHC POPS FOR THURSDAY INTO THURSDAY NIGHT AS
NEXT COLD FRONT DROPS INTO AREA.  BEST CHANCE OF PRECIPITATION WILL
BE ACROSS SW/SC MN WHERE INCOMING SHORTWAVE ADDS SOME FORCING.
TEMPERATURES NEXT FEW DAYS WILL BE MORE TYPICAL APRIL-LIKE OR
PERHAPS A BIT BELOW NORMAL.  COULD SEE SOME MORNING LOWS E CWA NEAR
FREEZING THURSDAY AND FRIDAY WITH LOW SURFACE DEWPOINTS PUSHING INTO
AREA ALONG WITH COOL AIRMASS.

LONGER TERM...FRIDAY THROUGH MONDAY
DEFINITELY A RETURN TO CHILLIER AIR THAN WEVE SEEN THIS MONTH AS
MEAN TROF DEVELOPS OVR ERN CONUS WITH SOME PRETTY SIG NEG
HEIGHT/TEMP ANOMALIES. LARGE/DRY SFC HI PRES DESCENDS SOUTH THRU UPR
MS VLY FRI THRU SUN MORNING SO DRY SEEMS TO BE THE WAY TO GO WITH
COOL NELY FLOW. UPR TROF DROPPING SOUTH THRU CANADA...AND WRN CONUS
ENERGY WL CONVERGE ON AREA LATE IN EXTENDED. HARD TO TELL HOW THESE
TWO SYSTEMS WILL INTERACT...IF AT ALL. KEPT MENTION OF SHRA ACRS SRN
ZONES AS SYS PULLS THRU CNTL PLAINS ON MON...DEPARTING TUES. FUTURE
RUNS MAY BRING A NEED FOR A NORTHWARD EXPANSION OF THESE POPS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...
.WI...

&&

BAP/BINAU
Hazardous weather outlook, Apr 19, 3:23 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
423 PM CDT TUE APR 19 2005

MNZ044-045-050>070-073>078-082>085-091>093-WIZ014>016-023>028-201100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-
NICOLLET-PEPIN-PIERCE-POLK-RAMSEY-REDWOOD-RENVILLE-RICE-RUSK-SCOTT-
SHERBURNE-SIBLEY-ST CROIX-STEELE-SWIFT-WASECA-WASHINGTON-WATONWAN-
WRIGHT-YELLOW MEDICINE-
423 PM CDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF CENTRAL AND SOUTHERN
MINNESOTA THROUGH EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ041>043-047>049-201100-
DOUGLAS-MORRISON-POPE-STEARNS-STEVENS-TODD-
423 PM CDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL AND WEST
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE THROUGH WEST CENTRAL AND NORTH
CENTRAL MINNESOTA THROUGH THE EARLY EVENING HOURS. WHILE MOST OF THE
STORMS WILL REMAIN BELOW SEVERE LEVELS...CONDITIONS WILL SUPPORT THE
POSSIBLE DEVELOPMENT OF A FEW BRIEF TORNADOES BEFORE 6:30 PM. SOME OF
THE STORMS COULD ALSO PRODUCE SOME HAIL UP TO THE SIZE OF A DIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THUNDERSTORMS CLOSELY THIS AFTERNOON AND
EARLY THIS EVENING FOR DEVELOPMENT OF FUNNEL CLOUDS...AND POSSIBLE
BRIEF TORNADOES. REPORTS OF THESE SHOULD BE RELAYED IMMEDIATELY TO
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES.

MARGRAF

The radar

The Minneapolis radar (KMPX), 179 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Pope

When
April 19, 4:06 PM CST
Where
Pope County, 7 mi SW of Starbuck
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
45.550, -95.617

A tornado briefly touched down in an open field in Walden Township, Section 16. The touchdown occurred about 2.5 miles north-northwest of the west end of Lake Emily. No damage was reported.

Funnel Cloud, Pope

When
April 19, 4:20 PM CST
Where
Pope County, 6 mi W of Gilchrist
Reported by
GENERAL PUBLIC
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

A funnel cloud was spotted by the public about 5 miles northwest of Swift Falls, or 6 miles west of Gilcrest.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443064, 5443065.